Texas, 2023

Wildfire in Texas, August 5 to 10, 2023

August 5 to 10, 2023 · NWS EWX · 1 event in 1 county or zone

Red Flag conditions were observed with relative humidity less than 30% and winds 10-15 mph when a wildfire started on the 8th in Hays County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Red Flag conditions were observed with relative humidity less than 30% and winds 10-15 mph when a wildfire started on the 8th in Hays County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 5, 4:47 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 5, 4:47 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
547 AM CDT Sat Aug 5 2023

...New AVIATION...

.SHORT TERM...
(Today through Sunday)
Issued at 202 AM CDT Sat Aug 5 2023

Continued hot temperatures with periods of breezy wind today and
tomorrow. As mentioned in the previous dozens of forecast
discussions, ridging continues to influence South-Central Texas this
weekend into next week. Highs today will be a degree or so warmer
than those of yesterday with Heat Advisories or Excessive Heat
Warnings seen across the entirety of the CWA. Sunday high
temperatures will be similar or possibly even another degree higher
than today, so expect these heat headlines to continue. With the
extremely dry conditions in place and summer-like wind patterns
bringing periods of breezy wind, elevated to critical fire weather
conditions will also continue today and tomorrow. The Red Flag
Warning for the same areas as yesterday is seen this afternoon and
evening. Continue to use proper precautions with the heat and avoid
any unnecessary burning to prevent wildfires.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 202 AM CDT Sat Aug 5 2023

A shortwave trough is expected to move into the Midwest region at
the beginning of the long term period. This area of lower heights is
expected to gradually expand across much of the northern CONUS
through mid-week before beginning to consolidate heading into next
weekend as the trough weakens. Unfortunately, the lower, near normal
heights associated with this appear to only make it into northern
portions of Texas, and ensemble mean forecasts from the GEFS, ECMWF,
and CMC all depict above normal 500mb heights remaining above south-
central Texas through the long term period.

Therefore, the result will be continued above normal/near record
temperatures and dry conditions across the region, with Heat
Headlines and some sort of Fire Weather Headlines expected on each
day for at least portions of the CWA as RH's will remain low in the
afternoons/evenings, winds will be breezy at times, and fuels will
remain critically dry. A surface low is actually expected to
develop/strengthen around the north TX/OK/Panhandle vicinity next
week, which would result in a tightening surface pressure gradient
and breezier winds across the remainder of TX. While a good breeze
may feel nice given the forecast temperatures, this would only
result in more favorable fire weather conditions.

&&

.AVIATION...
(12Z TAFS)
Issued at 545 AM CDT Sat Aug 5 2023

VFR conditions continue throughout the period. Winds will drive the
TAFs with periods of breezy wind after 17-18Z, decreasing again
tonight.

&&

.FIRE WEATHER...
Issued at 202 AM CDT Sat Aug 5 2023

A Red Flag Warning and Fire Danger Statement will be in effect from
noon through 9 PM today with no changes to locations for either of
these products. A combination of critically to extremely dry fuels,
breezy afternoon winds from 10-15 MPH, and minimum relative
humidities in the 20 to 30 percent range have supported the ignition
of wildfires with high resistance to control over the last several
days. The latest forecasts from the Texas A&M Forest Service (TFS)
call for continued persistence of the aforementioned critically to
extremely dry fuels into early this upcoming week. Residents across
all of South-Central Texas are urged to exercise extra care with any
outdoor activities that could inadvertently ignite a wildfire.

&&

.CLIMATE...
Issued at 202 AM CDT Sat Aug 5 2023

(High temperature records for selected dates)

        8/05      8/06      8/07      8/08
AUS   105/1951  104/2013  106/2003  108/2003
ATT   106/2011  105/2013  108/2003  110/2003
SAT   104/2013  105/2013  104/2013  104/2013
DRT   105/1951  107/1964  106/1964  105/2003

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry             107  80 108  79 /   0   0   0   0
Austin Bergstrom Intl Airport 105  77 105  78 /   0   0   0   0
New Braunfels Muni Airport    105  75 106  78 /   0   0   0   0
Burnet Muni Airport           105  78 105  78 /   0   0   0   0
Del Rio Intl Airport          109  81 108  82 /   0   0   0   0
Georgetown Muni Airport       105  80 105  80 /   0   0   0   0
Hondo Muni Airport            105  76 106  76 /   0   0   0   0
San Marcos Muni Airport       105  75 107  77 /   0   0   0   0
La Grange - Fayette Regional  104  77 104  79 /   0   0   0   0
San Antonio Intl Airport      105  79 105  79 /   0   0   0   0
Stinson Muni Airport          106  78 106  79 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from noon today to 9 PM CDT this evening for
Atascosa-Bastrop-Bexar-Burnet-Caldwell-Comal-Fayette-Frio-Gonzales-
Guadalupe-Hays-Lee-Llano-Medina-Travis-Williamson-Wilson.

Heat Advisory from noon today to 9 PM CDT this evening for Bandera-
Blanco-De Witt-Dimmit-Edwards-Gillespie-Karnes-Kendall-Kerr-Kinney-
Lavaca-Maverick-Real-Uvalde-Val Verde-Zavala.

&&

Short-Term...27
Long-Term...Gale
Aviation...27
Hazardous weather outlook, Aug 5, 1:41 AM CST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
241 AM CDT Sat Aug 5 2023

TXZ171>173-183>194-202>209-217>225-228-060745-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
241 AM CDT Sat Aug 5 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Dangerously hot temperatures and heat index values are expected
this afternoon into the early evening across South Central Texas.
Excessive Heat Warnings or Heat Advisories are in effect for
portions of South Central Texas from noon until 9 PM CDT. There
remains a risk for heat related illnesses for those spending
extended time outdoors and not taking proper precautions.

Increased fire danger will continue across South Central Texas
today. Drought cured fuels, hot temperatures, low humidity and
occasionally breezy winds in the afternoon and evening may combine
to produce fires that spread rapidly and exhibit high resistance
to control. A Red Flag Warning is in effect today for portions of
the I-35 corridor and Hill Country and a Fire Danger Statement is
in effect for the rest of the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dangerously hot temperatures and heat index values are expected
each afternoon into early evening Sunday into next week across
South Central Texas. Additional Excessive Heat Warnings and Heat
Advisories will likely be needed for portions of the region during
this time. There remains a risk for heat related illnesses for
those spending extended time outdoors and not taking proper
precautions.

Increased fire danger will continue across South Central Texas
Sunday into next week. Drought cured fuels, hot temperatures, low
humidity and occasionally breezy winds in the afternoon and
evening may combine to produce fires that spread rapidly and
exhibit high resistance to control.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hays

When
August 5, 7:00 AM CST to August 10, 4:00 PM CST
Where
Hays forecast zone
Property damage
$500,000
Reported by
Fire Department/Rescue
Coordinates
30.058, -98.031 (the zone’s center; the record gives no point)

The Oak Grove wildfire started on the 5th on Oak Grove Rd. in San Marcos. Red Flag conditions were observed with relative humidity less than 30% and winds 10-15 mph when the fire started. It burned until the 10th. One home was destroyed and an unknown number of others were evacuated. The fire burned 365 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134054.